Missouri, 2005

Flood in Missouri, May 14 to 15, 2005

May 14 to 15, 2005 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 14, 1:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 14, 1:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SAT MAY 14 2005

.DISCUSSION...

UPPER LOW CENTERED OVER WESTERN GREAT LAKES REGION WITH ASSOCIATED
COLD FRONT CURRENTLY PUSHING THROUGH NORTHERN MO. LITTLE IF ANY
APPRECIABLE MOISTURE AVAILABLE PER 12Z TOP SOUNDING...THUS ONLY
SEEING FLAT CU ALONG/AHEAD OF BOUNDARY THIS AFTERNOON ACROSS WEST
CENTRAL/CENTRAL MO. EXPECT NORTHWEST WINDS BEHIND BOUNDARY TO
DIMINISH EARLY THIS EVENING WITH LOSS OF DAYTIME HEATING/BOUNDARY
LAYER MIXING...IN ADDITION TO RELAXING PRESSURE GRADIENT.

MEAN NORTHWEST FLOW TO REMAIN ACROSS LOWER MO VALLEY REGION THROUGH
MONDAY. SURFACE RIDGE BEHIND DEPARTING FRONT WILL BUILD ACROSS
REGION TONIGHT INTO SUNDAY. GOING TEMPS LOOK IN BALLPARK AND HAVE
ONLY MADE MINOR TWEAKS...GENERALLY TRENDING TOWARDS COOLER END OF
GUIDANCE WITH TEMPS 8-10 DEGREES BELOW CLIMATOLOGY.

AS SURFACE RIDGE SHIFTS EAST MONDAY BOTH NAM AND GFS SUGGEST
ISENTROPIC LIFT/THETA-E ADVECTION ALONG 300-305K SURFACES/850MB
RESPECTIVELY TO INCREASE ACROSS CENTRAL AND EASTERN KANSAS WITH
RESULTANT PRECIPITATION INDICATED BY QPF FIELDS. FOR NOW HAVE LEFT
POPS OUT OF FORECAST AS FORCING REMAINS CONFINED FURTHER WEST...AND
ANY PRECIPITATION WHICH DOES DEVELOP WILL LIKELY HAVE A DIFFICULT
TIME MAINTAINING ITSELF AS IT MOVES AWAY FROM REGION OF FORCING AND
INTO DRIER ENVIRONMENT. GIVEN RETURN FLOW EXPECT TEMPS TO WARM BACK
INTO THE LOWER 70S CWA-WIDE.

SEAMAN

EXTENDED PORTION OF THE FORECAST REMAINS ON TRACK...WITH SHORTWAVE
EMBEDDED WITHIN WEST SOUTHWEST FLOW APPROACHING THE UPPER MIDWEST ON
WEDNESDAY...FOLLOWED BY DEVELOPING UPPER RIDGE FOR THE WEEKEND.
GENERAL CONSENSUS REMAINS BETWEEN GFS/ECMWF REGARDING TIMING OF
SHORTWAVE ON WEDNESDAY...WITH RAIN PROGGED TO OVERSPREAD THE REGION
EARLY WEDNESDAY MORNING AND LINGER THROUGH EARLY THURSDAY.  BOTH
MODELS NOW DISPLACING SHORTWAVE 50-100 MILES FURTHER SOUTH...SO IVE
BUMPED UP POPS ACROSS ENTIRE CWA TO CHANCE CATEGORY.

FOLLOWING THE WAVE...GFS AND ECMWF PART WAYS REGARDING STRENGTH OF
DEVELOPING RIDGE OVER DESERT SOUTHWEST.  ECMWF ADVERTISES 570+
HEIGHTS EXTENDING WELL NORTH ACROSS MIDWEST INTO CANADA...WHILE GFS
INDICATES THE RIDGE ONLY EXTENDING INTO SRN MINNESOTA.   ECMWF RIDGE
APPEARS TO AMPLIFY TOO QUICKLY AND TOO MUCH FOR THIS TIME OF
YEAR...SO IVE LEANED TOWARD THE GFS FOR THU-SAT. AS A RESULT OF
NORTHWEST FLOW ONCE AGAIN INVADING REGION...IVE BUMPED DOWN HIGHS
FRI BY A CATEGORY AND TRENDED TOWARD CLIMATOLOGY FOR SAT.

LEINS

&&

.PREV DISCUSSION...

1205 PM...
SURFACE COLD FRONT CURRENTLY PUSHING ACROSS NORTHWEST MISSOURI.
CLEAR SKIES ALONG WITH WESTERLY WINDS AHEAD OF THIS FRONT HAVE
ALLOWED TEMPS TO CLIMB INTO THE MID 60S ACROSS WESTERN CWA. HAVE
GONE AHEAD AND BUMPED MAX TEMPS ACROSS SOUTHERN HALF OF CWA...WITH
LOW 70S ALONG SOUTHERN TIER OF COUNTIES.

SEAMAN

&&

.PREV DISCUSSION...
331 AM...
FINALLY SEEING A BREAK IN THE WET WEATHER THIS MORNING AS WAVE IN
UPPER TROUGH SWINGS THROUGH AREA. THIS HAS HELPED TO PUSH INITIAL
FRONT TO THE SOUTH OF REGION...WITH BACK EDGE OF RAIN ASSOCIATED
WITH THIS PUSH JUST NOW EXITING SOUTHEAST PART OF THE FORECAST AREA.
HOWEVER...ANOTHER STRONG WAVE ROTATING AROUND UPPER LOW CAN BE SEEN
ON WATER VAPOR DIVING INTO DAKOTAS AT THIS TIME. THIS SHOULD MAKE
RAPID PROGRESS SOUTH THIS MORNING...AND HELP TO PUSH A SECONDARY
COLD FRONT THROUGH AREA TODAY. SHOULD SEE COLD AIR ADVECTION IN
NORTHERN AREAS STARTING BY EARLY AFTERNOON...SO EXPECT TEMPERATURE
RISE THERE TO COME TO A SCREECHING HALT DURING THE AFTERNOON. ALSO A
QUESTION OF HOW MUCH CLOUDINESS WILL MOVE SOUTH WITH THIS COLD AIR
SURGE. MODELS WOULD SUGGEST CLOUDIER CONDITIONS ALONG THE IOWA
MISSOURI BORDER AND INTO NORTHEAST KANSAS DURING THE AFTERNOON...SO
THAT WOULD HAVE AN INFLUENCE ON TEMPERATURES AS WELL.  WILL GO
TOWARD NAM AND GFS GUIDANCE SOLUTIONS WHICH ARE IN PRETTY CLOSE
AGREEMENT.

ALSO WITH THE SECONDARY COLD FRONT WILL BE SOME GUSTY NORTHWEST
WINDS. SHOULD NOT REACH WIND ADVISORY CRITERIA...BUT NORTHERN PARTS
OF FORECAST AREA SHOULD SEE GUSTS IN THE LOWER 30S FOR A TIME. NOT
TOO WORRIED ABOUT ANY PRECIPITATION WITH THIS FRONT AS FORECAST
SOUNDINGS SHOW CAPPING INVERSION AND LIMITED MOISTURE.

BY TONIGHT...WINDS WILL DIE DOWN RATHER QUICKLY AS SURFACE HIGH
DROPS SOUTH INTO THE CENTRAL PLAINS. TEMPERATURES BEHIND THIS FRONT
ALREADY IN THE LOWER TO MIDDLE 30S THIS MORNING. NOT EXPECTING THAT
COLD OF AIR THIS FAR SOUTH AS AIRMASS WILL UNDERGO A FAIR AMOUNT OF
MODIFICATION TODAY. BUT AS WINDS GO LIGHTER LATE TONIGHT AND IF
SKIES STAY CLEAR...MAY SEE ENOUGH OF A RADIATIONAL EFFECT TO SEND
TEMPERATURES INTO THE UPPER 30S IN NORTHERN MISSOURI.

AREA SHOULD REMAIN UNDER THE INFLUENCE OF SURFACE HIGH UNTIL MONDAY
WHEN RETURN FLOW STARTS TO SET UP THROUGH THE PLAINS. NAM AND GFS
SUGGESTING SOME SHOWERS SETTING UP ACROSS KANSAS WITH THE MOISTURE
MOVING BACK TO THE NORTH. WILL ONLY HAVE SOME SLIGHT POPS IN EXTREME
WESTERN PORTIONS OF FORECAST AREA TO SUGGEST SOMETHING IS POSSIBLE.

BETTER CHANCE OF SHOWERS AND THUNDERSTORMS SHOWS UP ON WEDNESDAY AS
NEXT UPPER WAVE MOVES THROUGH IN A LESS AMPLIFIED FLOW. THIS SHOULD
BE BRINGING A SURFACE FRONT THROUGH THE FORECAST AREA BY WEDNESDAY
EVENING.

PC

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 14, 11:53 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT SAT MAY 14 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1253 PM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTHWEST WINDS AROUND 35 MPH WILL BE POSSIBLE ACROSS THE
NORTHERN TIER OF MISSOURI...GENERALLY ALONG AND NORTH OF HIGHWAY 36...
THROUGH THE AFTERNOON HOURS. WINDS WILL QUICKLY DIMINISH AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM EASTERN KANSAS
TO CENTRAL MISSOURI ON WEDNESDAY. AT THIS TIME...SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
May 14, 4:00 PM CST to May 15, 12:00 AM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -94.333

The Missouri River at Sibley crested at 22.10 feet, or 0.10 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454119.